Indiana, 2006Hail and Damaging Winds in Indiana, May 18, 2006
May 18, 2006 · NWS IND · 25 events in 14 counties and zones
Severe thunderstorms moved through central Indiana on 18 May 2006, producing mainly marginally severe hail and sporadic wind damage. The Regions Bank Building at One Indiana Square, heavily damaged during a derecho event on 2 April 2006, lost more windows as breezy conditions in downtown Indianapolis blew some more debris off the structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $126,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved through central Indiana on 18 May 2006, producing mainly marginally severe hail and sporadic wind damage. The Regions Bank Building at One Indiana Square, heavily damaged during a derecho event on 2 April 2006, lost more windows as breezy conditions in downtown Indianapolis blew some more debris off the structure. No one was injured by the falling material.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 18, 6:30 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, May 18, 6:30 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT THU MAY 18 2006
.AVIATION DISCUSSION...FOR 12Z-12Z TAFS
FOG AT KLAF IS QUITE SHALLOW AND SHOULD CLEAR OUT QUICKLY NEXT FEW
HOURS ONCE DAYTIME HEATING GETS STARTED. RADAR AND SATELLITE SHOWS
OVER NORTHERN INDIANA AND NORTHERN ILLINOIS. ALSO SCATTERED SHOWERS
WERE OCCURRING FROM NORTHERN INDIANA INTO WISCONSIN. SHOWERS SHOULD
INCREASE WITH DAYTIME HEATING AND THERE MAY ALSO BE A FEW
THUNDERSTORMS THIS AFTERNOON. FOR NOW WILL GO VCSH MAINLY AT KLAF
AND KIND SITES.
MODELS SHOWS AN UPPER LOW CURRENTLY OVER NORTHERN LOWER MICHIGAN
WILL MOVE TO LAKE ERIE BY 00Z AND TO WESTERN NEW YORK BY 12Z FRIDAY.
CLOUDS WILL CLEAR TONIGHT AS RIDGE OF HIGH PRESSURE TO OUR WEST
BUILDS OUR WAY. WILL MENTION SOME FOG AGAIN LATE TONIGHT AT KLAF AS
SKIES WILL BE MOSTLY CLEAR AND WINDS LIGHT. AT KLAF AND KBMG SOME
MID AND HIGH CLOUDS MAY MOVE IN LATE TONIGHT AS A WARM MOVES INTO
THE MID MISSISSIPPI VALLEY BY FRIDAY.
&&
.PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND
SUNDAY.
EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING
THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A
SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW
PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND
TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE
WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE
WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS
CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY.
THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE
TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST
MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND
FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP
JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT
HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH.
THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE
AREA FOR A WHILE NOW.
THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE
EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE
GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN
TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN
THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY
BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE
ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW.
FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY
DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO
CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS
WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME
SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY.
THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH
H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL
CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT
AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z
ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET.
PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND
H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL.
THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION
MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY
WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY
WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS.
TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET
AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS.
OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO
THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS.
FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A
NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG
WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL
DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S.
OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR
SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A
SLIGHT INCREASE IN SURFACE DEW POINTS.
SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE
WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS
CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE
SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO
HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C.
OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE
DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS
NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT.
SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL
MENTION IN HWO.
EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE
ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT
DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
PUBLIC...JOHNSON
AVIATION...JEH
Hazardous weather outlook, May 18, 10:28 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1128 AM EDT THU MAY 18 2006
INZ021-028>031-035>049-051>057-060>065-067>072-190930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1028 AM CDT THU MAY 18 2006 /1128 AM EDT THU MAY 18 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL
PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE
NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING.
THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF
SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EARLY SUNDAY MORNING.
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT
DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT
IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
Event by event
16 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Tippecanoe
- When
- May 18, 10:50 AM EST
- Where
- Tippecanoe County, West Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.450, -86.900
A tree fell on a home in West Lafayette. No one was injured.
Hail, Hancock
- When
- May 18, 11:00 AM EST to 11:02 AM EST
- Where
- Hancock County, Greenfield
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.783, -85.783
Hail, Hancock
- When
- May 18, 11:23 AM EST to 11:25 AM EST
- Where
- Hancock County, 2 mi SE of Westland
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -85.650
Thunderstorm Wind, Clinton
- When
- May 18, 11:24 AM EST
- Where
- Clinton County, 4 mi SW of Frankfort
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -86.567
Hail, Marion
- When
- May 18, 11:24 AM EST to 11:26 AM EST
- Where
- Marion County, 1 mi NE of Lawrence
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -86.017
Hail, Clinton
- When
- May 18, 11:24 AM EST to 11:26 AM EST
- Where
- Clinton County, 3 mi S of Frankfort
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -86.517
Thunderstorm Wind, Clinton
- When
- May 18, 11:24 AM EST
- Where
- Clinton County, 3 mi S of Frankfort
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -86.517
Power lines and trees were downed.
Hail, Montgomery
- When
- May 18, 11:35 AM EST to 11:37 AM EST
- Where
- Montgomery County, Crawfordsville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.033, -86.900
Hail, Marion
- When
- May 18, 11:38 AM EST to 11:40 AM EST
- Where
- Marion County, 8 mi N of Indianapolis
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.900, -86.150
Hail, Hamilton
- When
- May 18, 11:45 AM EST to 11:47 AM EST
- Where
- Hamilton County, Carmel
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.983, -86.133
Hail, Hamilton
- When
- May 18, 11:50 AM EST to 11:52 AM EST
- Where
- Hamilton County, 2 mi E of Carmel
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.983, -86.100
Thunderstorm Wind, Hamilton
- When
- May 18, 11:55 AM EST
- Where
- Hamilton County, Sheridan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.133, -86.217
Hail, Hamilton
- When
- May 18, 11:55 AM EST to 11:57 AM EST
- Where
- Hamilton County, Noblesville
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -86.017
Thunderstorm Wind, Hamilton
- When
- May 18, 12:10 PM EST
- Where
- Hamilton County, Noblesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.050, -86.017
Hail, Marion
- When
- May 18, 12:10 PM EST to 12:12 PM EST
- Where
- Marion County, 1 mi E of Oaklandon
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.883, -85.950
Hail, Hendricks
- When
- May 18, 12:18 PM EST
- Where
- Hendricks County, 2 mi ENE of Stilesville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.633, -86.600
Hail, Madison
- When
- May 18, 12:20 PM EST to 12:22 PM EST
- Where
- Madison County, 7 mi SE of Anderson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -85.583
Hail, Hendricks
- When
- May 18, 12:25 PM EST to 12:27 PM EST
- Where
- Hendricks County, 2 mi W of Danville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.767, -86.567
Hail, Morgan
- When
- May 18, 12:29 PM EST to 12:31 PM EST
- Where
- Morgan County, Mooresville
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.617, -86.367
Thunderstorm Wind, Shelby
- When
- May 18, 12:43 PM EST
- Where
- Shelby County, 6 mi NE of Shelbyville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.583, -85.700
A radio tower and some trees were downed, and a barn door was damaged.
Hail, Henry
- When
- May 18, 12:50 PM EST to 12:52 PM EST
- Where
- Henry County, 1 mi SE of Straughn
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.800, -85.283
Thunderstorm Wind, Johnson
- When
- May 18, 12:56 PM EST
- Where
- Johnson County, Edinburg
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -85.967
A tree fell on a car, injuring the driver.
Thunderstorm Wind, Decatur
- When
- May 18, 1:15 PM EST
- Where
- Decatur County, Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.333, -85.483
Trees fell throughout the city, including one that fell on a car, and another that fell on a home.
Hail, Delaware
- When
- May 18, 2:32 PM EST to 2:34 PM EST
- Where
- Delaware County, Selma
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.200, -85.267
Lightning, Hamilton
- When
- May 18, 8:50 PM EST
- Where
- Hamilton County, Noblesville
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Much of downtown Noblesville was plunged into darkness as a lightning strike induced fire took out a generator at a power station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 18, 20061 death · 5 injured · $127,000 · 65 kt wind · 9 events
- Lightning Strike in North Carolina, May 18, 2006$250,000 · 1 event
- Lightning Strike in Washington, May 18, 2006$35,000 · 1 event
- Damaging Wind in Georgia, May 18, 2006$30,000 · 1 event
- Damaging Wind in Virginia, May 18, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Indiana, May 18, 2006$24,000 · 1.75 in hail · 4 events
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 18, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, May 18, 2006$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505335, 5505336, 5505337, 5505338, 5505339, 5505340, 5505341, 5505342, 5505343, 5505344, 5505345, 5505346, 5505347, 5505348, 5505349, 5505350, 5505351, 5505352, 5505353, 5505354, 5505355, 5505356, 5505357, 5505358, 5505359.